Golden Retriever Dog Forums banner

1 - 11 of 11 Posts

·
Newbie
Joined
·
6 Posts
Discussion Starter #1
I recently adopted a four year old male Golden. I'll preface my long question with the fact that I've never had a dog before in life. So I'm looking for advice from any qualified person there is on this board and/or personal experience with any of the issues I'm going to talk about. I'd be eternally grateful.

When he came, he had a ear infection, valley fever (a fungal infection that hits only in Arizona it seems) and was overweight. He had been 100# when he came first to the rescue, came to me at 79# and now is at 71# which the vet says is good because he looks good - feeling his ribs well. Also his ear infection was so bad that they had to give him a steroid injection to kick start the healing process. He came with drops for his ears and valley fever meds (fluconazole).

Well, I started him off on Chicken Soup for the Dog Lover's Soul 1 cup twice a day. Since he came, in a routine blood test that the rescue sent him for, his thyroid level barely registered and his liver ALT was elevated. So for a month the vet put him on Denamarin an hour before his meal once a day and soloxine twice a day for thyroid, dose based on his weight.

A month later, at retesting, his thyroid was at the lower end of acceptable range so that was good but his ALT had shot up to 3 times normal. Meanwhile his valley fever titer had come down and his ear infection was gone.
So the vet recommended ultrasound which showed no abnormality of the liver. We then did the liver function blood tests which also came back showing no cause for elevated enzyme. So the vet suspects its the fluconazole, but we have to keep him on it as his valley fever titer is not at a level where we can stop his meds. He also is being transitioned into Royal Canin Hepatic.

In the couple of months that have passed, he has developed very itchy flaky skin and is vomiting sporadically without a pattern but usually in the afternoons (3/4 times in short succession). The itchy skin seems unrelated to any of the health issues and could possibly because of the dry phoenix summer heat. The vomiting seemed to be because of the Denamarin (I gave him an hour before his meals and he'd vomit in that hour), so the vet suggested giving him the meds an hour after his meal. After a week of doing that, and forgetting his Denamarin for 2/3 days, I gave him the Denamarin 3 hours after his meal today and he vomited the spoon of yogurt I gave as a treat.

This is all very perplexing, and is freaking me out. I have no idea if he ate something he was not supposed to or I am giving him his meds weirdly or if it is his diet that is doing it. He is happy and after some training has started enjoying his daily walks (1.5 miles) wit bouts of lethargy and general disinterest (he loves his meals though).

Anyone with ANY idea of what is happening, please, please chime in!
 

·
Registered
Joined
·
4,267 Posts
Thank you for adopting! How lucky this guy is to have such a wonderful new home.

I am not very familiar with the symptoms he's showing but many here are all too familiar with thyroid issues. I'm sure they'll be along shortly but you may want to run a search for related threads too.

As for the itchiness, a few forum dogs are really itchy right now. Maybe the dry air...royal Canine vet diet did make my cat super itchy and loose patches of fur.
 

·
Tracer, Rumor & Cady
Joined
·
10,683 Posts
Having taken fluconazole....it is a very nauseating med -my stomach actually hurts. It works wonders....but ewww.. just the thought of taking it makes me queazy...
 

·
Registered
Joined
·
65 Posts
I once had to give one of my dogs some meds that upset the stomach and my vet said I could give her Maalox and/or Pepcid to coat the stomach. Maybe you could ask your vet if that might help.
 

·
Tracer, Rumor & Cady
Joined
·
10,683 Posts
looking at other side effects (human) online...
Side effects that you should report to your doctor or health care professional as soon as possible:

allergic reactions like skin rash or itching, hives, swelling of the lips, mouth, tongue, or throat
dark urine
feeling dizzy or faint
irregular heartbeat or chest pain
redness, blistering, peeling or loosening of the skin, including inside the mouth
trouble breathing
unusual bruising or bleeding
vomiting
yellowing of the eyes or skin

Side effects that usually do not require medical attention (report to your doctor or health care professional if they continue or are bothersome):

changes in how food tastes
diarrhea
headache
stomach upset or nausea
 

·
Missing Selka So Much
Joined
·
17,303 Posts
Some of the symptoms (itchy ears, weight etc)could be related to the low normal thyroid. Many experts treat goldens at low normal because goldens have such a tendency for thyroid issues and low normal is low for a golden.

I don't but the side effects of the med sound suspicious also.
 

·
In the Moment
Joined
·
20,515 Posts
I agree with Deb. Low normal thyroid is actually low for a golden and needs supplementation. Even many vets aren't aware of this. Also, many dogs don't tolerate dairy so the yogurt could be compounding the nausea of the valley fever med.

Itching could be weather, thyroid, meds. To give him some instant relief, try bathing him with Eqyss MicroTek shampoo. It gives instant relief. You may find it at tack stores or can order thru amazon.
 

·
Newbie
Joined
·
6 Posts
Discussion Starter #8
Hi all

Its been a while and I wanted to update you all on ow Midas is doing. His valley fever came down to 1:16 within two months of fluconazole, but hasn't reduced since. The thyroid had made him a very active dog - people wouldn't believe he was about four years old, plus the valley fever just did not slow him down. His skin got a little better over the winter. We did full panel bile/enzyme tests and ultra sound scans three times, and couldn't pin point why his liver enzyme was high for four months, and we decided to stop giving the denamarin since we weren't sure if he had a real issue. Finally it seemed to us that the vet was also making educated guesses, so we just stopped worrying.

Now, he has lost so much weight that people are asking us if he is a rescue dog on the road! Very distressing since we can see all his bones poking out and we now give him four cups of food a day and he simply won't keep his weight. In consultation with the vet, we decided to temporarily stop the thyroid to see if he would keep some weight on. But after a month, the lethargy has returned but he's not gaining any weight.

We're worried, but learned to enjoy his company without wasting our time thinking up a million different angles. He's been with eight months and we simply cannot imagine how our kitchen existed without this permanent fixture. He's the sweetest thing we've ever seen, his vomitting just stopped one fine day and he's so settled in now that he doesn't bat an eyelid despite my hudband totally manhandling him all the time in the name of play.
 

·
Registered
Joined
·
21,245 Posts
I'm sorry I'm not familiar with Valley fever and its consequences. I did want to mention it's probably not a good idea to stop thyroid supplementation because stopping it can really mess up a dog's hormones if they are truly hypothyroid and not euthyroid. It might be a better idea to do a thyroid absorption test and just adjust the supplementaion levels accordingly. I have a little experience in this area because my guy's thyroid acts like a bouncing ball--up for a few months, then down. We test every 3 months and make adjustments. We finally got it normalized and the supplementation at the same level now since getting another health issue diagnosed and normalized. He was tested for digestive enzyme deficiency (a TPI/PLI test) and we discovered he had virtually no cobalamin levels and his folate levels were very low. I give him cobalamin (B12) injections at a highly concentrated dose twice a month and a daily folic acid supplement at a specified level for his weight. Once we got those levels normalized everything else fell into place. I'm not sure if they were related or coincidental. I'm mentioning it because some of the symptoms you posted (vomiting, weight loss) sound very familiar to me and were what we saw before our guy was properly diagnosed. He never had elevated liver enzymes though (I suspect Midas' may be because of the valley fever).
 

·
Newbie
Joined
·
6 Posts
Discussion Starter #10
Thanks for the information, Dallas Gold. I think I'm going to get a second opinion on the relationship between these conditions. They did battery of tests, but now I don't remember whether they were a detailed panel or not. Midas is still very cheerful, and we hope he isn't being that way despite discomfort.
 

·
Wyatt Earp
Joined
·
3,595 Posts
I would get another vet. Hypothyroidism in dogs in not curable just managable and he should be taking the soloxine for the rest of his life. If he is losing that much weight something else is going on. however I know nothing about valley fever.
For what it's worth my Cody was hypothroidism and also had itchy skin.
 
1 - 11 of 11 Posts
Top